It hit 101 degrees Thursday in Wichita, Kansas, and special education teacher Sherry White knows to stay inside.
That's because this kind of heat — currently making much of the country sweat — can be especially dangerous for people like her, who take certain psychiatric drugs.
White has fibromyalgia, which her doctor treats with Cymbalta, an antidepressant that helps treat the symptoms. But because of the drug, White's ankles swell, she sweats profusely, feels faint and is short of breath when it gets too hot.
“I’ve seen people who say they are feeling feverish. They don’t realize it’s the medication.”}
As a result, she spends her summers cloistered in her home.
“I used to love to garden and taking my granddaughter to the zoo in the summer,” White said. “Now, I feel like I’ve let them down.”
White is among the 1 in 6 Americans who take psychiatric medications. Many can interfere with the activity of the hypothalamus, a part of the brain that helps regulate temperature and thirst.
Some people taking psychiatric medications can lose some of their thirst even as their body is more prone to dehydration. It's a dangerous combination.
Extreme record heat is hitting much of the U.S. this week, exposing an estimated 160 million Americans to dangerously high temperatures.
It's no secret that such high temperatures can kill. According to the National Weather Service, an average of 97 people died each year from 2006 to 2016 from extreme heat.
Children under 4 and adults over 65 are most at risk of heat stroke, but people taking a variety of medications have a disproportionate risk.
Studies have shown that those with mental illness are at higher risk during heat waves. A study of the 2012 Wisconsin heat wave, which killed 27 people, found that more than half of those who died had mental illness, and half of those were taking psychiatric medication.
Not all patients taking psychiatric medication will have increased sensitivity to extreme heat, but many who do suffer in the heat may not understand why.
Susana Galle, a medical psychologist who has researched the effects of heat on people with mental illness, said there’s not enough awareness of the effect psychiatric medications can have. She said psychiatrists prescribing medication need to warn patients about the risk that heat presents, and encourage them to drink more water and stay out of the heat.
“I’ve seen people who say they are feeling feverish. They don’t realize it’s the medication,” Galle told NBC News.
For years, White didn’t understand why she struggled more than other people in the summer.
She remembers the first time she realized that the heat was getting to her. A parent came in to pick up a child and asked her why she was sweating so much and if she was all right. White is overweight and said she blamed her weight for the extreme sweating.
“It was humiliating,” White said. “I didn’t know it was the antidepressants.”
No doctor ever told her, either. She took it upon herself to read up on all the medications she was taking and saw that dehydration and sensitivity to heat was a possible side effect.
Other medications that cause sensitivity to heat and interfere with temperature regulation include antihistamines, beta-blockers and amphetamines. Patients taking drugs should look into the side effects and plan ahead. they should also take care to properly store medication.
Galle stressed that the importance of being informed about heat-related side effects of medication isn't just physical, but emotional too.
“Not knowing what is wrong with them exacerbates their problems,” she said.
CORRECTION (Sept. 26, 2018, 2:08 p.m. ET): An earlier version of this article misstated the profession of Susana Galle. She is a medical and prescribing psychologist, not a psychiatrist.